Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS Binghamton, NY

June 20, 1998Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 20, 1998, 7:14 PM EDT for Sullivan County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 7:14 PM EDT (23:14 UTC)
Expired
Jun 20, 1998, 10:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 202316
FFWBGM
NYC105-210215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN AND SOUTHERN SULLIVAN COUNTY IN CENTRAL NEW YORK

* UNTIL 1015 PM EDT

* AT 705 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN OVER NEVERSINK CREEK... MOVING
  SLOWLY SOUTH.

* VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM OVER NEVERSINK
  CREEK. WATER LEVELS ON SMALL STREAMS AND NEVERSINK CREEK WILL RISE
  RAPIDLY AS MORE THUNDERSTORMS PASS OVER THIS AREA. RAINFALL RATES
  OF OVER AN INCH AN HOURp CAN BE EXPECTED AS MORE THUNDERSTORMS PASS
  OVER THE NEVERSINK CREEK.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. NEVER DRIVE ACROSS
FLOODED ROADS.

LOMBARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:40 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 20, 6:40 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT SAT JUN 20 1998

SHOWERS AND THUNDERSTORMS ARE MOVING INTO OTSEGO AND DELAWARE COUNTIES
PRODUCING VERY HEAVY DOWN POURS AND POSSIBLY SOME SMALL HAIL.  HAVE
UPDATED THE ZONES FOR THE EXTREME E COUNTIES FOR MENTION OF CONVECTION
THROUGH THE EVENING HOURS.

.BGM...NONE.

LOMBARDY

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.